Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 87, NWS Pueblo, CO

June 17, 2019Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 17, 2019, 3:58 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2019, 3:58 PM MDT (21:58 UTC)
Expired
Jun 17, 2019, 4:45 PM MDT
In force
47 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Kiowa County, CO, Prowers County, CO

The radar

The Goodland radar (KGLD), 130 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WUUS55 KPUB 172158
SVRPUB
COC061-099-172245-
/O.NEW.KPUB.SV.W.0087.190617T2158Z-190617T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
358 PM MDT Mon Jun 17 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  North central Prowers County in southeastern Colorado...
  Southeastern Kiowa County in southeastern Colorado...

* Until 445 PM MDT.

* At 357 PM MDT, a severe thunderstorm was located near Chivington,
  or 19 miles north of Lamar, moving east at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sheridan Lake, Chivington and Brandon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3833 10263 3845 10265 3853 10225 3822 10225
TIME...MOT...LOC 2157Z 278DEG 10KT 3835 10252 

HAIL...1.25IN
WIND...60MPH
 
$$

BC
2 follow-up statements
588 
WWUS55 KPUB 172210
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
410 PM MDT Mon Jun 17 2019

COC061-099-172245-
/O.CON.KPUB.SV.W.0087.000000T0000Z-190617T2245Z/
Prowers CO-Kiowa CO-
410 PM MDT Mon Jun 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTH CENTRAL PROWERS AND SOUTHEASTERN KIOWA COUNTIES...

At 410 PM MDT, a severe thunderstorm was located near Chivington, or
21 miles north of Lamar, moving east at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sheridan Lake, Chivington and Brandon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3833 10263 3845 10265 3852 10229 3822 10225
TIME...MOT...LOC 2210Z 255DEG 9KT 3837 10249 

HAIL...1.25IN
WIND...60MPH
 
$$

BC
572 
WWUS55 KPUB 172236
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
436 PM MDT Mon Jun 17 2019

COC061-099-172246-
/O.EXP.KPUB.SV.W.0087.000000T0000Z-190617T2245Z/
Prowers CO-Kiowa CO-
436 PM MDT Mon Jun 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PROWERS AND
SOUTHEASTERN KIOWA COUNTIES WILL EXPIRE AT 445 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3833 10263 3845 10265 3852 10229 3822 10225
TIME...MOT...LOC 2236Z 278DEG 10KT 3836 10241 

$$

BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:44 PM MDT, 14 minutes earlier.

Area forecast discussion, Jun 17, 3:44 PM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
344 PM MDT Mon Jun 17 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 342 PM MDT Mon Jun 17 2019

Latest trends in the streamflows across the southwest mountains and
the San Luis Valley indicate that water is still running high, so
the Flood Watch is being extended until Thursday.

Showers and thunderstorms are expected to continue spreading from
the mountains to the adjacent valleys and plains through the evening
hours. There remains the potential for some storms to reach severe
criteria this evening across the plains as CAPE values should be in
the 1000 to 1500 J/kg range. However, bulk shear values are not
projected to be very high, generally less than 30 kts. With these
values, the main threats will be wind gusts of 60 mph and hail up to
golf ball size. The SPC does have a marginal risk for the areas east
of the Sangre de Cristos with a slight risk for the northeast corner
of El Paso County and another area covering eastern Las Animas,
western Baca, and southern Bent Counties. Locally heavy rainfall
will also be possible, bringing the potential for flash flooding,
especially over the Spring, Hayden Pass, and Junkins Burn Scars.
Storms are expected to move out of the area overnight, and lows
tonight will be in the mid 50s across the plains, and mid to upper
40s in the San Luis and Upper Arkansas Valleys.

Another wave of energy moves through the area on Tuesday, bringing
another round of showers and thunderstorms for the late morning and
afternoon. Storms should initiate over the mountains again, then
spread eastward across the adjacent valleys and plains. The SPC has
a marginal risk of severe storms from the I-25 corridor eastward
with a slight risk for the far southeastern portion of Colorado.
CAPE values are forecast to be around 1000-1500 J/kg over the far
eastern plains, and bulk shear values are expected to be a bit
higher (around 40 kts) over the far southeastern corner of Colorado,
which could support the development of an isolated supercell. Once
again, the main threats are expected to be hail of around an inch in
diameter and wind gusts of 60 mph or greater. Afternoon highs are
expected to reach the low to mid 80s across the plains, and upper
60s to mid 70s in the high valleys.

.LONG TERM...(Tuesday night through Monday)
Issued at 342 PM MDT Mon Jun 17 2019

Active meteorological conditions are expected to continue over
eastern locations of the CWA(including the potential for strong
to potentially severe thunderstorms) into Tuesday night as latest
PV analysis, computer simulations and forecast model soundings
support next upper disturbance impacting the area.

Warmer and drier conditions are still expected over southern
Colorado from Wednesday into Friday as zonal to southwesterly
upper flow develops over the region.

Then, cooler and increasingly unsettled meteorological conditions
are anticipated from later into the weekend and into early next
week as several relatively weak northerly surface surges interact
with passing upper disturbances.

Finally, warmest temperatures are projected from Wednesday into
Friday, while coolest conditions should be noted during the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 342 PM MDT Mon Jun 17 2019

Showers and thunderstorms are expected to remain in the vicinity of
all three TAF sites through the evening, with KPUB and KCOS having a
better chance of a seeing a storm directly over the site. Another
round of showers and thunderstorms are expected to develop late
morning through the afternoon on Tuesday. VFR conditions are expected
throughout the forecast period, unless a thunderstorm moves over one
of the sites.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

Flood Watch through Thursday afternoon for COZ065>068-070-071.

&&
Hazardous weather outlook, Jun 17, 11:28 AM MDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1128 AM MDT Mon Jun 17 2019

COZ058>089-093>099-181730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1128 AM MDT Mon Jun 17 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected to continue
developing across the higher terrain, spreading eastward over the
Interstate 25 corridor during the afternoon, then across the
eastern plains from mid-afternoon into this evening. A few severe
storms will be possible along and east of Interstate 25, with hail
up to golfball size and wind gusts over 60 mph. Locally heavy
rainfall will also be possible today, especially across the Palmer
Divide and the lower eastern slopes of the Sangre de Cristo and
Wet Mountains. This will lead to the potential for flash flooding,
especially if heavy rain falls across the Spring, Junkins and
Hayden Pass burn scars. All storms today will be capable of
producing frequent cloud to ground lighting, gusty outflow winds
up to 45 mph and small hail.

Fast and high flows in creeks, streams and rivers will continue
across the area today, with the potential for flooding, especially
in the southwest mountains, portions of the San Luis Valley, and
along the Upper Arkansas River Valley, generally west of the Pueblo
Reservoir.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorms are expected across the
mountains and plains of southern Colorado on Tuesday. Lightning,
small hail, and winds gusting to 45 mph will be the main threats
with storms. A storm or two may also be capable of producing hail
to around one inch in diameter and wind gusts to 60 mph. Storms
may also produce heavy rainfall and flash flooding, with the
greatest risk being over burn scars and urban areas.

.SPOTTER INFORMATION STATEMENT...

Conditions that meet reporting criteria for spotters will be
possible from Interstate 25 eastward across the plains this
afternoon and evening.

29/29

In the hours before

Special weather statement, Jun 17, 2:15 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
215 PM MDT Mon Jun 17 2019

COZ064>066-172045-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
215 PM MDT Mon Jun 17 2019

...SPECIAL WEATHER STATEMENT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Sargents, or 19 miles southeast of Gunnison, moving
northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sargents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3843 10675 3842 10627 3839 10624 3837 10624
      3836 10625 3829 10668 3841 10678
TIME...MOT...LOC 2014Z 239DEG 17KT 3838 10664

Heavener
Local storm report, Jun 17, 2:52 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
252 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             5 WNW CHIVINGTON        38.48N 102.61W
06/17/2019  M1.75 INCH       KIOWA              CO   LAW ENFORCEMENT

&&
Local storm report, Jun 17, 3:05 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
305 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TORNADO          4 SW CHIVINGTON         38.40N 102.58W
06/17/2019                   KIOWA              CO   PUBLIC

&&
Special weather statement, Jun 17, 3:30 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
330 PM MDT Mon Jun 17 2019

COZ086>088-172215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
330 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO...NORTH
CENTRAL LAS ANIMAS AND SOUTH CENTRAL PUEBLO COUNTIES UNTIL 415 PM
MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Walsenburg, or 27 miles east of Spring Burn Scar
north of Highway 160, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Huerfano, north central Las Animas and south central Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3763 10463 3770 10473 3790 10457 3777 10431
TIME...MOT...LOC 2129Z 224DEG 11KT 3770 10464

Heavener
Local storm report, Jun 17, 3:46 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
346 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             5 WSW PINON             38.41N 104.69W
06/17/2019  M1.50 INCH       PUEBLO             CO   TRAINED SPOTTER

&&
Local storm report, Jun 17, 3:57 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
357 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             6 WSW PINON             38.39N 104.70W
06/17/2019  M2.50 INCH       PUEBLO             CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:59 PM MDTAreal Flood AdvisoryPUBEl Paso3 hr
Jun 17, 10:28 AM MDTAreal Flood WarningPUBConejos3 days
Jun 17, 10:30 AM MDTAreal Flood WarningPUBMineral, Rio Grande7 days
Jun 17, 12:29 PM MDTSpecial Weather StatementPUBEl Paso46 min
Jun 17, 12:44 PM MDTAreal Flood AdvisoryPUBEl Paso, Teller94 min
Jun 17, 12:49 PM MDTSpecial Weather StatementPUBKiowa56 min
Jun 17, 1:08 PM MDTSevere Thunderstorm WarningPUBKiowa37 min
Jun 17, 1:20 PM MDTSpecial Weather StatementPUBProwers40 min
Jun 17, 1:26 PM MDTSpecial Weather StatementPUBEl Paso49 min
Jun 17, 1:36 PM MDTSpecial Weather StatementPUBBaca24 min
Jun 17, 1:43 PM MDTSpecial Weather StatementPUBKiowa32 min
Jun 17, 1:57 PM MDTSpecial Weather StatementPUBProwers33 min
Jun 17, 2:00 PM MDTSpecial Weather StatementPUBLas Animas45 min
Jun 17, 2:09 PM MDTSevere Thunderstorm WarningPUBKiowa51 min
Jun 17, 2:15 PM MDTSpecial Weather StatementPUBSaguache30 min
Jun 17, 2:26 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Prowers49 min
Jun 17, 2:47 PM MDTFlash Flood WarningPUBKiowa3 hr
Jun 17, 2:53 PM MDTTornado WarningPUBKiowa37 min
Jun 17, 3:04 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo41 min
Jun 17, 3:20 PM MDTAreal Flood AdvisoryPUBHuerfano55 min
Jun 17, 3:24 PM MDTTornado WarningPUBKiowa36 min
Jun 17, 3:30 PM MDTSpecial Weather StatementPUBHuerfano45 min
Jun 17, 3:43 PM MDTSevere Thunderstorm WarningPUBPueblo47 min
Jun 17, 4:03 PM MDTSevere Thunderstorm WarningPUBPueblo42 min
Jun 17, 4:14 PM MDTSpecial Weather StatementPUBKiowa31 min
Jun 17, 4:20 PM MDTFlash Flood WarningPUBHuerfano85 min
Jun 17, 4:30 PM MDTSevere Thunderstorm WarningPUBPueblo60 min
Jun 17, 4:44 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo46 min
Jun 17, 4:49 PM MDTSpecial Weather StatementPUBKiowa26 min
Jun 17, 5:09 PM MDTSevere Thunderstorm WarningPUBKiowa36 min
Jun 17, 5:42 PM MDTSevere Thunderstorm WarningPUBKiowa48 min
Jun 17, 5:49 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.